Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 210, NWS Birmingham, AL

August 27, 2007Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2007, 2:48 PM CDT for Greene County, Sumter County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 2:48 PM CDT (19:48 UTC)
Expired
Aug 27, 2007, 3:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271949
SVRBMX
ALC063-119-272015-
/O.NEW.KBMX.SV.W.0210.070827T1948Z-070827T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 315 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW MOUNT HEBRON...OR 18
  MILES NORTH OF LIVINGSTON...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  GAINESVILLE...WARSAW AND GEIGER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3276 8807 3293 8811 3298 8834 3277 8835

$$
1 follow-up statement
000 
WWUS54 KBMX 272015
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON AUG 27 2007

ALC063-119-272024-
/O.EXP.KBMX.SV.W.0210.000000T0000Z-070827T2015Z/
SUMTER AL-GREENE AL-
314 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENE AND NORTH
CENTRAL SUMTER COUNTIES EXPIRES AT 315 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3276 8807 3293 8811 3298 8834 3277 8835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 12:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON AUG 27 2007

.UPDATE...AVIATION DISCUSSION
FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. SHOWERS AROUND
MONTGOMERY HAVE HAD LITTLE IMPACT ON THE MORNING WARMUP AND ARE
NOW WEAKENING. LOW TO MIDDLE 90S LOOK REASONABLE...BUT AFTERNOON
CONVECTION WILL BE A FACTOR.

&&

.DISCUSSION...

TODAY AND TONIGHT...

STALLED BOUNDARY OVER OUR CWA WILL PROVIDE A SUBSTANTIAL FOCUSING
MECHANISM FOR SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TODAY.  DEEP
LAYER MOISTURE CONTINUES TO STREAM ACROSS THE AREA THANKS IN PART TO
THE LOW CIRCULATION IN THE NORTHERN GULF.  PW VALUES REMAIN ON THE
HIGHER SIDE...MOSTLY ABOVE 2 INCHES KEEPING THE CHANCE FOR HEAVY
DOWNPOURS IN THE CARDS.  SHOWERS AND STORMS ARE EXPECTED TO BEGIN
DEVELOPING AROUND LUNCHTIME A SLOWLY PUSH AND DEVELOP FURTHER NORTH
ACROSS THE AREA THROUGH THE PEAK AFTERNOON INTO EVENING HOURS.
SEVERE POTENTIAL REMAINS...BUT ON A LIMITED BASIS.  THANKS TO THE
MARGINAL TEMPS AND SATURATED MOIST ADIABATIC LAPSE RATES THROUGH
NEARLY THE ENTIRE COLUMN INSTABILITY PARAMETERS REMAIN MARGINAL.
EXPECTING ONLY ISOLATED STRONG AND SEVERE POTENTIAL DURING THE PEAK
OF THE AFTERNOON.

TEMPERATURES WILL CONTINUE IN THE LOWER AND MIDDLE 90S WITH ALL OF
THE CLOUD COVER...RAIN COOLING AND EXTREME MOISTURE RATES. AFTERNOON
MIXING WILL NOT PLAY A SIGNIFICANT ROLE THANKS THE DEEP LAYER OF
MOISTURE...JUST NOT A LOT OF DRY AIR TO MIX DOWN AT THIS POINT.
HEAT INDEX VALUES SHOULD BE ON THE LOWER SIDE AS WELL...AT LEAST
COMPARED TO THE RECENT HEAT WAVE.  A FEW SPOTS THAT GET MAXIMUM
MORNING SUN COULD PEAK JUST OVER 100...BUT SHOULD NOT BE A
WIDESPREAD THREAT.

17/KLAWS

TUESDAY THROUGH THURSDAY NIGHT...

A STRONG SOUTHERLY FLOW WILL BRING AN INCREASE IN MOISTURE ACROSS
THE FORECAST AREA THROUGH MID WEEK. AS A RESULT...EXPECT
TEMPERATURES TO DROP BACK DOWN TO NEAR NORMAL AND FOR RAIN
CHANCES TO INCREASE. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. MOS
GUIDANCE IS COMING IN WITH THE HIGHEST POPS I HAVE SEEN IN A
WHILE. WILL GO SLIGHTLY LOWER FOR THE MOMENT AS MODELS JUST
RECENTLY WENT WITH THIS WETTER SOLUTION.

WILL KEEP TEMPERATURES AT LEAST TWO DEGREES ABOVE MOS DURING THE
PERIOD. MODELS MAY BE GOING TOO COOL ESPECIALLY SINCE WE ARE
TRANSITIONING FROM A WEEK OF RECORD BREAKING HEAT. STILL...IT IS
GOOD NEWS FOR CENTRAL ALABAMA AS LOOKS LIKE 100 DEGREE
TEMPERATURES ARE DONE.

FRIDAY THROUGH SUNDAY...

PATTERN IS EXPECTED TO DRY SOME BY THE END OF THE WEEK WHEN A
BOUNDARY/FRONT MOVES THROUGH THE CWA. GFS SOUNDINGS SHOW PW VALUES
AROUND 1.5 INCHES OR LESS WHICH IS SIGNIFICANTLY LOWER THAN THE
NEAR 2 INCHES THAT WE CURRENTLY HAVE. TEMPERATURES LOOK TO BE
NEAR NORMAL THROUGH THE WEEKEND.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ACROSS
CENTRAL ALABAMA AND WILL ONLY INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS.  LOCATIONS IMPACTED BY THESE STORMS
WILL LIKELY EXPERIENCE VFR CONDITIONS FOR AN HOUR OR MORE DUE TO THE
SLOW MOVEMENT OF THE STORMS.  VISIBILITIES COULD FALL TO ONE MILE OR
LOWER WITH WIND GUSTS IN EXCESS OF 40 MPH LOCALLY.

OTHERWISE...THE ONLY IMPEDIMENT TO AVIATION WILL BE PATCHY FOG AFTER
MIDNIGHT.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     93  69  91  71  89 /  30  30  50  40  40
ANNISTON    92  71  91  72  89 /  30  30  50  50  40
BIRMINGHAM  95  73  91  73  90 /  30  30  50  40  50
TUSCALOOSA  96  72  93  73  92 /  30  30  50  40  50
CALERA      94  72  91  73  90 /  30  30  50  40  50
AUBURN      91  72  90  73  89 /  40  30  60  50  50
MONTGOMERY  94  73  91  73  91 /  50  30  60  50  60
TROY        92  72  91  72  90 /  50  30  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07/07
Hazardous weather outlook, Aug 27, 1:20 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON AUG 27 2007

ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AND HAVE THE
POTENTIAL TO BECOME STRONG ACROSS ALL OF CENTRAL ALABAMA. THIS
THREAT SHOULD SUBSIDE AFTER 9 PM.  DAMAGING WIND IS THE PRIMARY
THREAT ALTHOUGH SOME OF THE STRONGER STORMS COULD PRODUCE NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES...AND EXTREME AMOUNTS OF RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS THE WEAK SURFACE BOUNDARY LIFTS SLOWLY NORTH ON TUESDAY...EXPECT
ADDITIONAL STRONG STORMS DURING THE AFTERNOON HOURS.  COLUMN
PRECIPITABLE WATER WILL AGAIN BE ABOVE 2 INCHES...SO RAINFALL RATES
WILL BE EXTREME AS WELL AS THE CHANCE FOR DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Aug 27, 2:11 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT MON AUG 27 2007

ALZ027-271945-
TALLADEGA-
211 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SYLACAUGA...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...DANGEROUS LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT MON AUG 27 2007

ALZ013-272000-
FAYETTE-
230 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHARD ARTHUR FIELD...OR NEAR FAYETTE...
MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:43 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON AUG 27 2007

ALZ030-031-272015-
GREENE-SUMTER-
243 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 315
PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MOUNT HEBRON...OR 18 MILES NORTH OF
LIVINGSTON...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:04 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Aug 27, 4:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa13 min
Aug 27, 5:40 PM CDTSevere Thunderstorm WarningBMXBibb20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.